Alert archive / Nevada / Wind Advisories in 2017
Wind Advisory 18, NWS Elko, NV
NWS Elko, NV issued this wind advisory at Jun 12, 2017, 2:59 AM PDT for Elko County, Nevada. It took effect at Jun 12, 2017, 1:00 PM PDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2017, 2:59 AM PDT (09:59 UTC)
- In effect from
- Jun 12, 2017, 1:00 PM PDT
- Expired
- Jun 13, 2017, 2:28 AM PDT
- In force
- 13 hr
- Issued by
- NWS Elko, NV
County Elko County, NV
The radar
The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 10.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2102 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
944 WWUS75 KLKN 120959 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 259 AM PDT Mon Jun 12 2017 NVZ033-039-130400- /O.NEW.KLKN.WI.Y.0018.170612T2000Z-170613T1000Z/ Southeastern Elko County-South Central Elko County- 259 AM PDT Mon Jun 12 2017 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 AM PDT TUESDAY... The National Weather Service in Elko has issued a Wind Advisory... which is in effect from 1 PM this afternoon to 3 AM PDT Tuesday. * WINDS...Westerly winds of 25 to 35 mph, gusting to 55 mph. Localized higher gusts may be possible in Ruby valley, Ruby lake, and along US 93 through Clover Valley. * TIMING...The strongest winds will be late this afternoon through early Tuesday morning. * IMPACTS...Motorists should be prepared for strong winds and hazardous driving conditions, especially when driving high profile vehicles. | PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 mph with gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 94
2 follow-up statements
813 WWUS75 KLKN 122100 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 200 PM PDT Mon Jun 12 2017 NVZ033-039-131200- /O.NEW.KLKN.FZ.W.0001.170613T0600Z-170614T1600Z/ /O.EXT.KLKN.WI.Y.0018.000000T0000Z-170613T1400Z/ Southeastern Elko County-South Central Elko County- 200 PM PDT Mon Jun 12 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM PDT TUESDAY... ...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PDT WEDNESDAY... The National Weather Service in Elko has issued a Freeze Warning...which is in effect from 11 PM this evening to 9 AM PDT Wednesday. * WINDS...Westerly winds of 25 to 35 mph, gusting to 55 mph. Localized higher gusts may be possible in Ruby valley, Ruby lake, and along US 93 through Clover Valley. * TIMING...The strongest winds will be late this afternoon through early Tuesday morning. * IMPACTS...Motorists should be prepared for strong winds and hazardous driving conditions, especially when driving high profile vehicles. | * TEMPERATURES...Some valleys temperatures will dip into the 30s around daybreak with some below-freezing spots expected. * TIMING...The coldest temperatures will be around daybreak or even earlier as the wind subsides. * DURATION...Some of the lower valleys will see temperatures in the 30s from late evening until past daybreak. * IMPACTS...Sensitive plants need to be protected tonight and Tuesday night. Although not all areas will see freezing temperatures, please make plans to protect your garden. Temperatures in the 30s can still harm plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 mph with gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ NVZ030-031-034>038-040-041-131200- /O.NEW.KLKN.FZ.W.0001.170613T0600Z-170614T1600Z/ Humboldt County-Northern Elko County- Ruby Mountains/East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-Northwestern Nye County- Northeastern Nye County- 200 PM PDT Mon Jun 12 2017 ...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PDT WEDNESDAY... The National Weather Service in Elko has issued a Freeze Warning...which is in effect from 11 PM this evening to 9 AM PDT Wednesday. * TEMPERATURES...Some valleys temperatures will dip into the 30s with some below-freezing spots expected. * TIMING...The coldest temperatures will be around daybreak. * DURATION...Some of the lower valleys will see temperatures in the 30s from late evening until past daybreak. * IMPACTS...Sensitive plants need to be protected tonight and Tuesday night. Although not all areas will see freezing temperatures, please make plans to protect your garden. Temperatures in the 30s can still harm plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ LW
229 WWUS75 KLKN 130928 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 228 AM PDT Tue Jun 13 2017 NVZ033-039-140330- /O.CAN.KLKN.WI.Y.0018.000000T0000Z-170613T1400Z/ /O.CON.KLKN.FZ.W.0001.000000T0000Z-170614T1600Z/ Southeastern Elko County-South Central Elko County- 228 AM PDT Tue Jun 13 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT WEDNESDAY... ...WIND ADVISORY IS CANCELLED... Winds have dropped below wind advisory criteria, therefore the advisory is cancelled. The National Weather Service in Elko has issued a Freeze Warning...which is in effect from 11 PM this evening to 9 AM PDT Wednesday. * TEMPERATURES...Some valleys temperatures will dip into the 30s around daybreak with some below-freezing spots expected. * TIMING...The coldest temperatures will be around daybreak this morning and Wednesday morning. Wednesday morning will likely be the coldest morning. * DURATION...Some of the lower valleys will see temperatures in the 30s from late evening until past daybreak. * IMPACTS...Sensitive plants need to be protected tonight and Tuesday night. Although not all areas will see freezing temperatures, please make plans to protect your garden. Temperatures in the 30s can still harm plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ NVZ030-031-034>038-040-041-140330- /O.CON.KLKN.FZ.W.0001.000000T0000Z-170614T1600Z/ Humboldt County-Northern Elko County- Ruby Mountains/East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-Northwestern Nye County- Northeastern Nye County- 228 AM PDT Tue Jun 13 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT WEDNESDAY... * TEMPERATURES...Some valleys temperatures will dip into the 30s with some below-freezing spots expected. * TIMING...The coldest temperatures will be around daybreak this morning and Wednesday morning. Wednesday morning will likely be the coldest morning. * DURATION...Some of the lower valleys will see temperatures in the 30s from late evening until past daybreak. * IMPACTS...Sensitive plants need to be protected tonight and Tuesday night. Although not all areas will see freezing temperatures, please make plans to protect your garden. Temperatures in the 30s can still harm plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ 94
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jun 11, 11:39 PM PDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 11, 11:39 PM PDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Elko NV 1139 PM PDT Sun Jun 11 2017 .SYNOPSIS...A storm system will move through the state tonight and Monday bringing strong winds and some significant high-elevation snowfall. After a chilly start Tuesday morning, warm and dry conditions will return for the remainder of the week. && .UPDATE...Winds have dropped below advisory and warning criteria with the exception of Tonopah which is gusting to around 45 mph. This may locally occur through the night, but not enough to warrant extension of the product. Red flag warnings were allowed to expire as conditions are no longer favorable for critical fire weather conditions. Snow continues across central Nevada above 6000ft and across northern NV above 6500-7000ft. The bands of precip will slowly pivot and begin to impact Elko/Spring Creek and the eastern I80 corridor after 3am. The biggest chance over the past few hours is temps are cooling more than forecast across the eastern third of the CWA. This means lower snow levels and the potential for more snow. && .PREV DISCUSSION... /ISSUED AT 803 PM / UPDATE...Forecast models are not handling the current snow level grids well. In Southern Lander/Eureka County, snow levels are nearly 1000 ft lower the forecast. This is complicating the forecast. In addition, spotters reports 2-3 inches of snow has accumulated in the Austin, NV area. Additional accumulations of 3-6" are possible through the night. The rain/snow will spread east later tonight and begin to impact southern Eureka County. Accumulations of 2-6" of snow will be possible there. Even though it has been warm, very high snowfall rates and gusty winds could cause higher elevation roads/passes/summits to become slushy or snow covered later this evening and through tomorrow morning. Motorists should be prepared for winter driving conditions. because of the lower snow levels, adjusted snow levels out to 18hrs to account for the colder air. The NAM was the preferred model, since it is closest to reality. This could also create a concern for valleys near 6000ft across NE Nevada tomorrow morning. Something to note...This storm has a very impressive satellite signature with a sfc low that rapidly deepened from 1002mb to 993mb at KENV this afternoon. Banded structure can be seen in satellite, indicative of hvy banded rain/snow. This will continue as the storm slowly pivots through central NV and then NE through NE NV. The hvy precip will likely lower snow levels locally near and along the H7/H5 closed low track. PREV DISCUSSION... /ISSUED AT 344 PM / SYNOPSIS...A storm system will move through the state tonight and Monday bringing strong winds and some significant high-elevation snowfall. After a chilly start Tuesday morning, warm and dry conditions will return for the remainder of the week. SHORT TERM...Tonight through Tuesday. The radar is just now filling in good from Elko westward. Got our first strikes over Elko Count about 230pm east of Tuscarora. Temperatures are still mild all over...Elko 70 degrees and Winnemucca 57 degrees. Peak winds across northern Nye and White Pine Counties have been in the 40s with temperatures in the 70s at Tonopah and Ely. There has been a noticeable change in the tracking of central low pressure on the latest model runs which has led to a westward shift of the precipitation core and a timing delay for the snow expected across northern Elko County. This evening. Low pressure will be moving through northern California and into Nevada near Reno. Winds could reach 65 mph in places south of highway 50 as the pressure gradient tightens, which poses a public threat and a fire weather concern as the system gets closer. Midnight tonight through Tuesday morning. The modeled storm track will take the low center near Elko and eject it out past Idaho and into Montana and Wyoming. The model tracking has changed a bit in the past 24 hours and the low center initially will drop along or behind the Sierras. The Winter Weather Advisory has been delayed by 6 hours with a new start time for northern Elko County of 12z or 5am. Otherwise, the models are still showing very good synchronicity with the track. The higher terrain of central Nevada should see several inches of snow which should not pose a problem for this time of year. Otherwise, the foot of the Ruby Mountains and Lamoille could get 6 inches of snow out of this system as it passes, briefly dropping the snow level below 6000 feet. High temperatures will generally only reach the 40s. Low temperatures will generally be in the 30s, which will lead to some frost potential Tuesday morning. Tuesday afternoon. This will be the start of a dry period. The exiting low will pull out over the Dakotas and leave behind some dry weather with a mild northwesterly flow aloft. High temperatures will rise back into the 50s and 60s. LONG TERM...Tuesday night through Sunday Dry conditions with lighter winds expected through the long term. Northwest flow Tuesday night will transition into more of a weak zonal flow Wednesday with a fairly flat ridge to our south. Tuesday nights lows will begin to moderate slightly, with temperatures in the middle 30's to the lower 40's, though there may be pockets of below freezing valley temperatures under clearing skies. Temperatures begin getting closer to normal Wednesday in the 70's and then Thursday in the mid 70's to the mid 80's. Lows Wednesday and Thursday nights will be mainly in the 40's. Models are in good agreement that the ridge will begin building northward on Friday and height rises will lead to more extensive warming through next weekend. This will bring highs above normal in the mid 80's to the lower 90's. Overnight lows in the 40's will transition to mainly lows in the 50's over the weekend. AVIATION... KWMC: Showers this evening with high confidence that rain will become moderate to heavy at times towards Monday morning with MVFR cigs and vis. West to northwest winds gusting up to 35 mph at times continue through Monday morning. KEKO: Low confidence in thunderstorms near terminal late this afternoon and early evening but higher confidence further north into Northern Elko County. Lower confidence in timing of showers overnight and onslaught of MVFR conditions. Cold front passage with switch to Northwest winds expected around 15Z- 17Z. KELY: High confidence in strong south winds 25-35 mph with some gusts to 60 mph, tapering towards 05Z. Southerly winds increase again in the morning with low confidence of timing to onset of showers. KTPH: High confidence in strong west winds gusting to 40 mph this afternoon and then back to the Northwest around 01Z, with gusts increasing to near 50 mph through 05Z. Northwest winds 20-25 mph gusting to near 35 mph at times continue through Monday morning. FIRE WEATHER...The northern NV fire weather zones are expected to get a widespread soaking rain now through at least late Monday. The mountains of Humboldt and Elko Counties will see substantial snow accumulation, with snow levels lowering to around or even briefly below 6000ft. Central NV will see a lesser amount of snow accumulation. Red Flag Warning will be in effect through this evening for zones 455 and 457 for winds and humidity. Winds could gust as high as 65 mph and RH has already touched single digits in spots. Precipitation should exit northern NV by midday Tuesday and the remainder of the week will be dry with a warming trend. HYDROLOGY...Temperatures will continue to cool slowing the snowmelt process in the higher elevations. This is slowly reducing flows on the smaller creeks and streams. Valley rain and higher elevation snow tonight through Monday night may result in changes to the flow/depth on areas streams/rivers into next week. Interested persons will want to pay close attention to the forecast this weekend and into next week. Lamoille Creek is below flood stage but continues to run high. The Humboldt River at Battle Mountain remains near minor flood stage and is expected to remain steady for the next couple of days. The lower Humboldt River from Comus downstream through Winnemucca to the Humboldt/Pershing County border continues in minor flood stage and will continue to slowly rise through the week. Wildhorse Reservoir is still flowing over the spillway. There is no threat for flooding at this time downstream along the Owyhee River. && .LKN WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 5 AM to 11 PM PDT Monday for Northern Elko County-Ruby Mountains/East Humboldt Range. Wind Advisory until 11 PM PDT this evening for Northwestern Nye County-Southeastern Elko County. High Wind Warning until 11 PM PDT this evening for Northeastern Nye County-White Pine County. Red Flag Warning until 11 PM PDT this evening for Northern Nye County/Lander and Eureka Counties South of Highway 50-White Pine County. Winter Weather Advisory until 11 AM PDT Monday for Southern Lander County and Southern Eureka County. && 94/99
In the hours before
Local storm report, Jun 11, 10:23 PM PDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1023 PM PDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM NON-TSTM WND GST 6 NNE RYNDON 41.04N 115.57W
06/11/2017 M61 MPH ELKO NV MESONET
COULD BE FROM A THUNDERSTORM, BUT MORE
LIKELY FROM COLD FRONT PASSAGE.
&&
94Local storm report, Jun 11, 10:24 PM PDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1024 PM PDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM NON-TSTM WND GST ELY AIRPORT 39.30N 114.85W
06/11/2017 M58 MPH WHITE PINE NV ASOS
ASOS STATION ELY, ELY AIRPORT ASOS.
SUSTAINED WINDS WERE ALSO OVER 40MPH.
&&
94Local storm report, Jun 11, 10:26 PM PDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1026 PM PDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM NON-TSTM WND GST 4 E SHOSHONE 38.92N 114.34W
06/11/2017 M60 MPH WHITE PINE NV MESONET
RAWS STATION AT 9041FT.
&&
94Local storm report, Jun 11, 10:30 PM PDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1030 PM PDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM NON-TSTM WND DMG RUTH 39.28N 114.99W
06/11/2017 WHITE PINE NV PUBLIC
TIME ESTIMATED. PUBLIC REPORTS SIGNIFICANT
ROOF DAMAGE TO HOME IN THE TOWN OF RUTH.
OTHERS REPORTED VERY STRONG WINDS IN RUTH
AND ELY.
&&
94Local storm report, Jun 11, 10:32 PM PDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1032 PM PDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM SNOW AUSTIN 39.49N 117.06W
06/11/2017 M2.5 INCH LANDER NV CO-OP OBSERVER
STARTED SNOWING AT 430 PM. BY 730 PM, 2.5"
OF SNOW HAD ACCUMULATED. STILL SNOWING.
&&
94Local storm report, Jun 11, 10:34 PM PDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1034 PM PDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM SNOW 1 NW HICKISON SUMMIT 39.44N 116.75W
06/11/2017 U0.0 INCH LANDER NV NWS EMPLOYEE
HEAVY SNOW ON US 50 AT/NEAR HICKINSON
SUMMIT.
&&
94The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:00 PM PDT | Freeze Warning | LKN | Elko, Eureka, Humboldt, Lander, Nye, White Pine | 43 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.